Explanation / definition
Ibuprofen belongs to the group of non-steroidal anti-inflammatory drugs (NSAIDs), so it is a pain reliever. In addition to good pain-relieving, it also has anti-inflammatory and fever-lowering potency.
Ibu 200®, Ibu 400®, Ibu 600®, Ibu 800®, Spalt®, Dolgit®, Imbun®, Dolormin®, Aktren®, Ibudolor®, Ibuphlogont®, Dolo-Puren®
There are of course other trade names that have not been mentioned for the sake of clarity.
2- (4-Isobotyl-phenyl) -propionic acid
Molecular formula: C13H18O2
Typical areas of application for ibuprofen are:
- Rheumatoid arthritis
- Swelling conditions after sports injuries and surgery
- Back pain
- disc prolapse
- Menstrual pain
- a headache
- Pain of any strength
- Transient osteoporosis
Please also read our special topic: Ibuprofen for enamel
Ibuprofen can also be used to relieve abdominal pain and headaches in the context of premenstrual syndrome. Read more about this under: This is how premenstrual syndrome is treated
Ibuprofen is one of the active pharmaceutical ingredients used to treat inflammation, fever and Pain can be used.
The most common use of ibuprofen occurs at a headache, Toothache or Menstrual pain, as well as to lower the fever. Also in the treatment of Migraine attacks, Bruises, Sprains and Strains Ibuprofen is used.
Often enough for treatment 200 to 400mg of the active ingredient ibuprofen.
The active ingredient fights both those Inflammatory processes in the body, as well as the pain itself, so also with inflammatory rheumatic Diseases of the Joints can be treated with ibuprofen. Here, however, there is often an increased dose of 800mg Ibuprofen necessary to achieve an appropriate effect.
For older infants and children there is lower dosage than ibuprofen juice.
From a dose of 600mg / tablet are drugs with the active ingredient ibuprofen prescription only and must be prescribed by a doctor. In addition, the intake should always be done in consultation with a doctor.
Ibuprofen will be among the non-steroidal anti-inflammatory drugs counted and belongs there to the subgroup named Propionic acid compounds. The mechanism of action of ibuprofen can largely be due to its inhibitory effects on the Prostaglandin formation ( please refer: Prostaglandins) in the body.
These prostaglandins are released by the body as messenger substances when in the body Inflammatory processes occur. The prostaglandins provide the typical signs of inflammation in the tissue Redness and swelling, but also sensitize the nerve endings and thus ensure the transmission of pain and the perception of the pain in the brain.
Is now the body's own formation of the ibuprofen Prostaglandins prevented, there is also a reduction in pain and inflammation reactions. Ibuprofen has anti-inflammatory, decongestant and analgesic effects.
The additional antipyretic effect of ibuprofen takes place by influencing the Temperature control center in the brain.
Is Ibuprofen Blood Thinned?
Ibuprofen is slightly blood thinning. Not enough, however, to be used as a regular blood thinning drug.
Similar to aspirin, which has a blood-thinning effect, ibuprofen also binds to the enzyme cyclooxygenase. However, both active ingredients bind to different parts of the enzyme, which is why their blood-thinning properties differ.
Ibuprofen does not have to be discontinued before operations or dental treatment and there is no need for regular blood tests.
However, care should be taken not to take ibuprofen and aspirin at the same time. In that case, ibuprofen blocks the enzyme so that aspirin can no longer work. As a result, its blood-thinning property is no longer available and clots can occur.
Read more on the topic: blood thinner
Ibuprofen is available in tablet form as well as juice. The usual doses in Germany are tablets with 200 mg, 400 mg, 600 mg and 800 mg, with a maximum daily dose of 2400 mg.
In Germany, ibuprofen is only available from pharmacies in doses of 200 and 400 mg, and from 600 mg it is only available on a prescription.
Ibuprofen is available as a juice for toddlers from the age of 6 months without a prescription, ibuprofen should not be used under 6 months or the risks and benefits should be carefully weighed up. The contact person is the treating pediatrician (pediatrician).
Ibuprofen 400, 600 or 800?
Ibuprofen is sold in different dosages per tablet. There are preparations with 400 mg, 600 mg and 800 mg of active ingredient.
Ibuprofen 400 is prescription-free, whereas 600 and 800 require a prescription. There are several reasons for this.
Regardless of the dose of active ingredient, ibuprofen is only available in pharmacies and can therefore only be purchased in pharmacies. Ibuprofen has a pain reliever, antipyretic and anti-inflammatory effect.
It can therefore be used for various causes of pain and fever, but also for rheumatic diseases and osteoarthritis.
Regardless of whether it is ibuprofen 400, 600 or 800, the area of application is the same. There are only differences in application in terms of practicability in connection with certain diseases.
Since ibuprofen 400 does not require a prescription, it can be taken for self-medication, i.e. without consulting a doctor. This is often the case with headaches, back pain, toothache, and menstrual pain.
Read more about this at: Ibuprofen 400
Ibuprofen 600 and 800 are used when higher doses must be taken over a long period of time on the advice of a doctor. This is the case with rheumatic diseases such as rheumatoid arthritis, gout and osteoarthritis.
Since ibuprofen 600 and 800 can only be bought with a prescription anyway, it is advisable to consult a doctor regularly in the case of inflammatory diseases.
Dosage per kilogram of body weight
As a guideline, 30 mg ibuprofen per kilogram of body weight may be taken per day.
A person weighing 70 kg should therefore take around 2100 mg ibuprofen per day.
This is only partially correct. First of all, a distinction must be made between whether it is self-medication or whether ibuprofen is taken on medical advice.
As part of self-medication, adults and adolescents from 12 years of age with a minimum weight of 40 kg should not take more than 1200 mg.
No more than 200-400 mg should be taken per single dose.
Under medical supervision, however, doses of up to 2400 mg per day can be taken. Children between ten and 12 years of age with a weight of 30 to 39 kg can take a maximum daily dose of 800 mg, in single doses of up to 200 mg ibuprofen.
Between the ages of six and nine years, children weighing 20-29 kg can also take 200 mg per single dose and 600 mg as the maximum daily dose.
If a child is between two of the categories in terms of age and weight, you can orientate yourself on the weight, as this is more decisive for the dosage.
Regardless of age and dosage, ibuprofen tablets should be swallowed whole with some liquid, preferably water or tea.
There should be four to six hours between intake times, so that the maximum daily dose is divided into three to four individual doses. If it is a self-medication, one should stick to the dosages mentioned above.
Dosage according to illness
If the maximum doses just mentioned are observed, it doesn't really matter what kind of ailment it is, be it toothache, migraine, headache, back pain, sore throat, fever or symptoms of a cold.
The exact dose can be adjusted individually according to the severity of the symptoms. It is of course advisable to start with a low dose of, for example, 200 mg for an adult and to increase it if necessary if the condition does not improve.
As part of self-medication, however, ibuprofen should not be taken for longer than three to five days. Otherwise a doctor should be consulted.
Dosage for an attack of gout
When ibuprofen is used to treat a gout attack, it can only alleviate the pain and inflammation symptomatically and not address the cause itself.
Often higher amounts of ibuprofen have to be taken in order to improve.
In this case it is worthwhile to consult a doctor who can prescribe ibuprofen 800. This reduces the number of tablets and helps more effectively because of the higher dosage.
Please also read: Therapy of gout
Ibuprofen as a suppository
Ibuprofen is also available in the form of suppositories in dosages of 60, 75, 125, 150, 200, 400, 600 and 1000 mg.
It has the same effect and side effects as ibuprofen in tablet form and is subject to the same dosage templates. It can also be used for pain, inflammation and fever.
It is used especially for children and people with swallowing difficulties, because conventional ibuprofen tablets are large and must not be crushed or otherwise processed, but should be swallowed whole. Of course, this is an overcoming for children and can simply be impossible for people with swallowing problems.
This obstacle can be bypassed with the help of ibuprofen suppositories.
Ibuprofen gel is usually made at a concentration of 50 mg ibuprofen per gram of gel. It is used for external use on the skin. Since the human skin is a distinct barrier, the amount of active ingredient must be correspondingly high.
In fact, only a small proportion of the 50 mg gets into the body.
It must therefore under no circumstances be applied to mucous membranes or ingested, as this can lead to an overdose.
Ibuprofen gel helps with joint, back and muscle pain. Applied to joints that are affected by inflammation, it has an anti-inflammatory and cooling effect.
- Rash (redness, itching)
- Drop in blood pressure
Bleeding in the gastrointestinal tract:
- Everything NSAIDs must never be taken on an empty stomach. Consists in the medical history Stomach or intestinal ulcer the dose should be carefully considered by the doctor. In addition, a gastric protection preparation should be prescribed (e.g. Omeprazole, Pantoprazole / Pantozol®).
- especially in combination, the risk of bleeding increases considerably
- often caused Ibuprofen a Inflammation of the stomach lining. The gastric mucosal inflammation is triggered by the direct absorption of the NSAID through the stomach. But absorption in the form of a suppository can also trigger gastric mucosal inflammation via the bloodstream. However, the risk is lower here.
Liver damage / kidney damage:
- Long-term intake of ibuprofen can lead to liver and kidney damage. If you have liver or kidney diseases, the use of NSAIDs must be carefully checked.
If taken continuously, the liver and kidney values should be checked at regular intervals.
You can find extensive information on the side effects of ibuprofen at: Side effects of ibuprofen
Cortisone / Cortisone:
- With simultaneous administration of cortisone, the risk of bleeding in the gastrointestinal tract increases significantly, and the occurrence of gastric mucosal inflammation increases significantly
- Ibuprofen should not be given at the same time as anticoagulant preparations or preparations of the same class of active substances (diclofenac / indomethacin / piroxicam).
Particularly when Marcumar is administered at the same time, it should be taken into account that the blood-thinning effect of Marcumar increases.
Ibuprofen and alcohol
Ibuprofen and alcohol should not be taken at the same time, because both substances are mainly metabolized in the liver.
If ibuprofen and alcohol are taken together, they break down more slowly. The result is that both build up in the body.
Alcohol mainly accumulates in the brain, which leads to classic alcohol-related symptoms. This includes lowering inhibitions, loss of control, misjudging risks and perceptual disorders.
Alcohol also works hepatotoxic and neurotoxic, so directly destroys liver and brain cells.
If ibuprofen builds up in the body, it can lead to an overdose and massive side effects.
Signs for this are:
- severe abdominal pain due to bleeding,
- Fluctuations in blood pressure,
- allergic reaction
- and kidney and liver dysfunction.
If such symptoms occur, it is imperative to see a doctor and stop taking any more ibuprofen.
Read more on the topic: Ibuprofen and alcohol - are they compatible?
Contraindications for ibuprofen are:
- an existing one Gastric ulcer or colon ulcer
- a history of multiple stomach or intestinal ulcers
- bronchial asthma
- known Liver disease or Kidney disease
- pregnancy or breastfeeding (see Breastfeeding)
Ibuprofen in pregnancy
American researchers found by means of statistical studies that the risk of a miscarriage is increased by up to 80% if the pregnant woman takes aspirin or other pain relievers in the early stages of pregnancy.
1000 pregnant women were examined and the results of the study were published in the scientific magazine "British Medical Journal" (vol.327, p.368).
The official name for the examined painkiller group is non-steroidal anti-inflammatory drugs, which also include:
Often prescribed for headache, menstrual pain, and fever, these drugs are widely used in the population because they have few side effects relative to their effectiveness.
Now, however, the use in young women with the possibility of pregnancy must be strictly reconsidered, since according to the study, taking it around the time of conception can have a very critical effect on the development of pregnancy.
This increase in the likelihood of miscarriage may be due to the fact that the pain reliever group inhibits the formation of prostaglandins in the whole body. However, these messenger substances, which also transmit pain stimuli in the central nervous system, also promote the nesting of the embryo in the uterus. If the formation of the prostaglandins is now inhibited, it can become more difficult for the embryo to implant in the uterus and thus later lead to a higher risk of miscarriage.
Compared to ibuprofen, pain medication such as paracetamol are cheaper during pregnancy because they only prevent prostaglandin formation in the central nervous system, but not in the rest of the body.
Other studies have found that there is a slightly increased risk of cardiovascular disease and malformations in the child while taking ibuprofen, and that male children can have undescended testicles at birth.
In the last trimester of pregnancy, nonsteroidal anti-inflammatory drugs (NSAIDs) can lead to the premature closure of the so-called ductus arteriosus botalli in the unborn child.
This early closure is therefore harmful for the child, since the ductus botalli is essential for the intrauterine (= in the mother's womb) circulation. If it is mistakenly closed in the mother's womb due to medication such as ibuprofen, it can lead to heart failure in the unborn child, so that the birth has to be initiated early in an emergency in order to save the child.
In addition, the connection between ibuprofen consumption during pregnancy and high blood pressure, necrotizing intestinal inflammation (Enterocolitis), as well as decreased kidney blood flow in the child.
Ultimately, it can be summarized that any medication intake during pregnancy is to be viewed as extremely critical and, even with painkillers, new findings lead to the fact that only in rare extremes should it be advised to take pain medication during pregnancy or when trying to have children, if you want to take the risk a miscarriage does not increase.
Read more on the topic: Painkillers for breastfeeding & ibuprofen for pregnancy
Ibuprofen while breastfeeding
The answer to whether a drug can be taken during breastfeeding or not depends on whether the active ingredient and its breakdown products are released into breast milk and thus to the child.
Please also read: Medication during breastfeeding
Ibuprofen is only passed on in small amounts in breast milk.
So if it is unavoidable or if it is only a short-term intake of ibuprofen, it can be used during breastfeeding.
However, if it is foreseeable that the therapy with ibuprofen will last longer, consideration should be given to stopping breastfeeding.
In such a case, it is not advisable to interrupt breastfeeding only for the duration of the therapy, as it cannot be said when the relevant quantities of degradation products will no longer be present in breast milk.
If ibuprofen is to be used because of pain or fever, you can switch to paracetamol to avoid weaning. This is usually the first choice for pain and fever in pregnant women and nursing mothers.
Read more about this at: Paracetamol while breastfeeding
If the ibuprofen is to be used due to inflammation, it cannot be exchanged for paracetamol, as paracetamol does not have an anti-inflammatory effect.
Since there is always talk of cost pressure in the healthcare sector, I think it is important to also find out prices for drugs:
Ibuprofen from Ratiopharm® 10 film tablets (N1) 400 mg € 10.97
Ibuprofen from Ratiopharm® 100 film tablets (N3) 800 mg € 27.23
Manufacturers are named as examples and were selected at random. we have with none Manufacturers a personal connection!
Ibuprofen is available without a prescription up to a dosage of 400 mg per tablet, from 600 mg there is a prescription requirement!
More about ibuprofen and a headache at our partner.